Does a Proton Pump Inhibitor Cause Hypokalemia?

Abstract/Summary:

Proton pump inhibitors (PPIs) act only in the stomach, although the proton pump, H+,K+-ATPase exists and contributes to H+ and K+ homeostasis in the kidney. We encountered two hypokalemic cases receiving omeprazole. These cases were women ages 69 and 80 years old. Their serum potassium levels decreased with accelerated urinary potassium excretion with the use of omeprazole, and recovered by potassium-supplement and the discontinuation of omeprazole. Because inhibitory effects of PPIs on H+,K+-ATPase are exerted only in acidic condition, hypokalemia is not generally introduced by PPIs alone. However, in extreme alkalosis or impaired K+-recycling system, PPIs may cause hypokalemia unrelated to hypomagnesemia.

Authors: Yoshitaka Maeda, Naoki Kojima, Yuya Araki, Tomomi Uno, Keisuke Nishigaki, Naoto Inaba
Keywords: H+,K+-ATPase, HKα1, HKα2, omeprazole, hypomagnesaemia, hypoparathyroidism, ACTH
DOI Number: 10.2169/internalmedicine.50.4877      Publication Year: 2011

To search for other research papers by topic, keyword, author, or year, please go to our Publications page.

©2021 Primary Aldosteronism Foundation — All Rights Reserved

The Primary Aldosteronism Foundation is a registered 501(c)(3) public charity. Donations are tax deductible in the US.

©2021 Primary Aldosteronism Foundation

The Primary Aldosteronism Foundation is a registered 501(c)(3) public charity. Donations are tax deductible in the US.